Texas, 2005

Hail and Damaging Wind in Texas, July 8, 2005

July 8, 2005 · NWS MAF · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 8, 12:48 PM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 12:48 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI JUL 8 2005

.SHORT TERM...

THE DOMINANT FEATURE CONTINUES TO BE THE UPPER LEVEL RIDGE ACROSS
THE WESTERN U.S WHICH SO FAR HAS ACTED TO SUPPRESS MOST CLOUD
DEVELOPMENT.  HOWEVER... THE COMBINATION OF DAYTIME HEATING...
OROGRAPHIC LIFT... AND INSTABILITY WILL LEAD TO THE POSSIBILITY OF
AFTERNOON/EVENING THUNDERSTORMS ACROSS THE FORECAST AREA.  SPC HAS A
SLIGHT RISK FOR SOUTHEASTERN NEW MEXICO PLAINS... PERMIAN BASIN...
AND TRANS PECOS REGIONS.  WILL HIGHLIGHT POSSIBILITY FOR SEVERE
WEATHER IN THE HWO.  HAVE HIGHEST POPS WEST WITH LOW POPS EAST.
TOMORROW MORNING A SOUTHEAST WIND AND INCREASING MOISTURE MAY RESULT
IN STRATUS MOVING INTO THE LOWER TRANS PECOS AND EASTERN PERMIAN
BASIN WHICH WOULD HELP KEEP OVERNIGHT LOWS HIGHER.

.LONG TERM...
BIGGEST FORECAST CHALLENGE THROUGH THE WEEKEND WILL BE NAILING
DOWN THE TIMING AND LOCATION OF BEST PRECIPITATION CHANCES.
THIS MORNING...AN UPPER LEVEL HIGH REMAINED OVER NEW MEXICO.
SEVERAL MINOR DISTURBANCES WERE EVIDENT IN WATER VAPOR IMAGERY
ROTATING AROUND THE NORTHERN PERIPHERY OF THE RIDGE. THESE
DISTUBANCES ARE PROGGED TO ROTATE INTO SOUTHEAST NEW MEXICO
AND SOUTHWEST TEXAS THROUGH MONDAY. BASED ON GENERAL AGREEMENT
AMONG MODELS REGARDING TRACK OF THESE DISTURBANCES...WILL BE
ADJUSTING POPS UPWARD OVER EASTERN PORTIONS OF THE AREA THROUGH
THE WEEKEND.

BY TUESDAY...UPPER RIDGE WILL MOVE NORTHWEST INTO FOUR CORNERS
AREA ALLOWING DISTURBANCES TO TRACK MORE OVER THE NORTHWESTERN
PARTS OF THE FORECAST AREA. MORE TRANQUEL WEATHER IS EXPECTED TO
DEVELOP THROUGH THE REST OF THE WEEK AS UPPER FLOW BECOMES MORE
EASTERLY. SCATTERED ACTIVITY IN THE MOUNTAINS OF SOUTHWEST
TEXAS SHOULD CONTINUE EACH AFTERNOON AND EVENING UNDER
INFLUENCE OF GENERALLY EAST TO SOUTHEAST UPSLOPE LOW LEVEL
FLOW.

TEMPERATURES WILL REMAIN HOT THROUGH THE WEEKEND... THOUGH
RETREAT OF UPPER HIGH AND DEVELOPMENT OF EASTERLY FLOW ALOFT
WILL FAVOR SEASONAL TEMPERATURES NEXT WEEK. HUNDREDS WILL BE
CONFINED TO MAINLY THE PECOS AND RIO GRANDE RIVER VALLEYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  72  95 /  10  20  30  30
CARLSBAD NM                70  99  70  96 /  30  30  30  20
DRYDEN TX                  75  97  74  99 /  10  20  20  20
FORT STOCKTON TX           73  97  72  95 /  20  30  30  20
GUADALUPE PASS TX          66  95  68  90 /  30  30  30  30
HOBBS NM                   69  98  70  96 /  30  30  30  20
MARFA TX                   62  91  61  92 /  30  40  30  30
MIDLAND INTL AIRPORT TX    71  96  73  95 /  10  30  30  30
ODESSA TX                  72  97  73  97 /  20  30  30  30
WINK TX                    73 102  74 101 /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/05
Hazardous weather outlook, Jul 8, 1:01 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI JUL 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091901-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
201 PM CDT FRI JUL 8 2005 (101 PM MDT FRI JUL 8 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE AREA.  THE BEST CHANCE FOR STORM DEVELOPMENT WILL BE OVER
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE DAVIS MOUNTAINS... WITH THE
PROBABILITY DECREASING EASTWARD.  STORMS THAT DEVELOP MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND EAST OF A
CARLSBAD TO ALPINE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 8, 2:58 PM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT FRI JUL 8 2005

TXZ081-082130-
BIG BEND AREA TX-
358 PM CDT FRI JUL 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MARATHON AT
358 PM CDT WAS MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM IS
CAPABLE OF PRODUCING WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY
RAIN...AND DEADLY LIGHTNING.

05
Special weather statement, Jul 8, 8:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI JUL 8 2005

NMZ033-034-090345-
CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
845 PM MDT FRI JUL 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL AND SOUTHERN LEA
COUNTY.

AN AREA OF STRONG THUNDERSTORMS WERE LOCATED FROM 10 MILES NORTH OF
HOBBS TO 10 MILES SOUTHEAST OF HALFWAY...AND MOVING SLOWLY SOUTHEAST
AT 10 MPH.  THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 40 TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL OF ONE TO
TWO INCHES PER HOUR...AND POSSIBLY SMALL HAIL.  IF THUNDERSTORMS
APPROACH YOUR AREA...TAKE COVER.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

The radar

The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crane

When
July 8, 8:45 PM CST to 8:50 PM CST
Where
Crane County, 18 mi WNW of Crane
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.500, -102.633

Nickel to quarter size hail was reported by the public.

Thunderstorm Wind, Andrews

When
July 8, 10:27 PM CST
Where
Andrews County, 3 mi S of Andrews
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.267, -102.550

The public reported wind gusts up to 60 miles per hour south of Andrews on U.S. Highway 385. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463147, 5463148.